Is it from benzos or…?

4

Have more questions and don't know where to turn?


Join our community and get access to monthly support calls, an online chat forum for questions, and even monthly 1:1 calls with Rachael! CLICK HERE for more information.

Dear Rachael,I have a MS degree in chemistry and am 63 years old married man from Croatia. Lately, I observed strange phenomena like seeing people in the streets and not sometimes being able to remember from where I know them, then forgetting first names of people and remembering them later, when stop trying. Also, sometimes I forget the whole contents of TV series I watched couple of months ago. Online tests show “mild memory impairment” and there are some signs of atrophy on my brain (MRI) but not hypocamppus area.

I can solve all crossswords in not time, however! But am heavily addicted to benzodiazepines for 20 years (12 mgs of Leksaurin, 0,5 mgs of  Xanax, 20 mgs of Cipralex per day).

What is your opinion about these signs, is it due to benzos or early signs of Alzheimer’s and what is the best thing to do?

I was told that Brain Ammo and curcuma can reverse that process. Any suggestions?

Thanks a lot.

Sincerely,

Drago Plecko

drago.plecko@gmail.com

MY RESPONSE:
Hi Drago! Thanks for writing in!
Just recently some research has been published that suggests that benzodiazepines have a negative impact in older adults. Researchers suggested that benzodiazepines can influence dementia, but it’s hard to say in what way. The results weren’t conclusive, because we aren’t sure if benzodiazepines cause dementia or if people taking benzodiazepines already HAD some dementia.
So, I am not sure what it is in your case. I’m not a doctor, but I would definitely talk to a doctor about getting off some of those meds if possible. If it IS the medication that’s causing your issues (and it very may well be) then your condition is probably reversible! I see a HUGE difference in our residents when they are on or off certain medications, and benzodiazepines are a big one. Medications absolutely have the ability to impact mood, memory, and more.
First, I would contact your doctor. Find out if it is medication-related. That’s really your first step. Have you dealt with this before? Once you’re on a medication-vacation, you can be assessed for cognitive issues.
I hope that helps!

Liked it? Take a second to support Rachael Wonderlin on Patreon!
Become a patron at Patreon!

Leave a Comment

Your email address will not be published. Required fields are marked *

Rachael Wonderlin is an internationally-recognized dementia care expert and consultant. She has a Master’s in Gerontology and is the author of three published books with Johns Hopkins University Press. Rachael owns Dementia By Day, a dementia care consulting and education company.

16 things poster
Get the FREE “16 Things” poster!

You're not alone!

Get personal support from Rachael and connect with other Caregivers when you join our community.

16 Things I Would Want If I Got Dementia

Get the FREE “16 Things” poster for your personal use—or better yet—your dementia care community’s staff break room!

I wrote this poem years ago, but to date, it’s the most popular piece I’ve ever created.


When you sign up, you’ll also get access to Rachael’s weekly newsletter so that you can get her top tips, links to new content as soon as it’s released, and special offers directly in your inbox! We’ll never sell your information, and you can unsubscribe at any time.

16 things poster
Shopping Cart

Have questions?

Book a Dementia Detective
call and talk to a DBD expert!